Alert archive / Wisconsin / Wind Advisories in 2017

Wind Advisory 5, NWS Duluth, MN

October 27, 2017Carlton County, Saint Louis County, Minnesota; 4 counties in Wisconsin

NWS Duluth, MN issued this wind advisory at Oct 27, 2017, 4:01 AM CDT for Carlton County, Saint Louis County, Minnesota; 4 counties in Wisconsin. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 27, 2017, 4:01 AM CDT (09:01 UTC)
Expired
Oct 27, 2017, 12:08 PM CDT
In force
8 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Ashland County, WI, Bayfield County, WI, Douglas County, WI, Iron County, WI

The radar

The Duluth radar (KDLH), 54 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2017-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2017-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 330 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
330 m²/s²
0-3 km storm-relative helicity
591 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

761 
WWUS73 KDLH 270901
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
401 AM CDT Fri Oct 27 2017

...STRONG WINDS FOR INLAND COASTAL AREAS ALONG SOUTH SHORE OF 
LAKE SUPERIOR TODAY...

.A strong Alberta Clipper will continue moving through the Great
Lakes region today. Powerful northeast flow over western Lake
Superior will affect coastal areas from near Park Point in Duluth
and along northern Wisconsin through at least this afternoon.
There will be frequent wind gusts of 35 to 50 mph, and possibly
stray gusts to 55 mph. These winds could be strong enough to take
down trees and cause power outages. The winds will gradually
weaken late this afternoon through early Saturday.

MNZ037-WIZ001>004-271915-
/O.NEW.KDLH.WI.Y.0005.171027T0901Z-171027T2200Z/
Carlton/South St. Louis-Douglas-Bayfield-Ashland-Iron-
Including the cities of Duluth, Superior, Washburn, Bayfield, 
Ashland, and Hurley
401 AM CDT Fri Oct 27 2017

...WIND ADVISORY IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...

The National Weather Service in Duluth has issued a Wind
Advisory, which is in effect until 5 PM CDT this afternoon.

* LOCATION...Coastal areas near Lake Superior from Park Point in 
  Duluth and along northern Wisconsin.

* WINDS...North 15 to 25 mph with frequent gusts of 35 to 50 mph.
  There could be stray gusts to 55 mph.

* TIMING...This morning and afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects.
  Falling trees and branches could be blown down and cause some
  power outages.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

G2
1 follow-up statement
340 
WWUS73 KDLH 271708
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
1208 PM CDT Fri Oct 27 2017

MNZ037-WIZ001>004-271815-
/O.CAN.KDLH.WI.Y.0005.000000T0000Z-171027T2200Z/
Carlton/South St. Louis-Douglas-Bayfield-Ashland-Iron-
Including the cities of Duluth, Superior, Washburn, Bayfield, 
Ashland, and Hurley
1208 PM CDT Fri Oct 27 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Duluth has cancelled the Wind
Advisory.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this wind advisory went out at Oct 27, 12:30 AM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Oct 27, 12:30 AM CDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1230 AM CDT Fri Oct 27 2017

.SHORT TERM...(This evening through Friday)
Issued at 347 PM CDT Thu Oct 26 2017

After ingesting the latest model data, not much change in the
forecast, so confidence increases in snowfall amounts. A low
pressure centered over central Minnesota will sag southward
overnight dropping a precipitation shield over the region that
will gradually change from rain to snow. It will take its time
doing so though. Koochiching County will change over in the next
hour or two while our Wisconsin counties will not transition until
Friday afternoon. The Duluth metro area should transition from
rain to snow right between 3 and 4 AM which may cause some
difficulties for the morning commute.

By this time tomorrow, a narrow band of snow in the 4-8 inch range
should have fallen along the Canadian border while most other
places in our Minnesota counties should see 2-4 inches except near
Lake Superior where 0 to 2 inches is more likely due to the warm
lake temperatures modifying the BL enough to melt the snow. In
addition to the snow, wind speeds will be quite high with gusts in
the 30 to 45 mph range which will cause blowing and drifting snow
in addition to reduced visibilities which could be blizzard-like
at times. A winter storm warning was issued for the Minnesota
counties bordering Canada due to the higher snowfall amounts there
coupled with the strong winds. Travel in these areas is not
advised. Opted to maintain winter weather advisories for most of
our other Minnesota counties.

Due to the slow movement of this system our Wisconsin counties do
not really get into the teeth of the system until after 1 PM
Friday. Snow will linger into Saturday there.

.LONG TERM...(Friday night through Thursday)
Issued at 347 PM CDT Thu Oct 26 2017

Fairly active through the extended period with several
disturbances moving through the region. Friday evening through
much of Saturday, a nearly vertically stacked surface low will
lift northeastward from northern Wisconsin/Upper Michigan into
Ontario. Precipitation will gradually taper off from northwest to
southeast. Flow will shift from a northeasterly direction to a
northerly direction. This will result in favorable fetch across
the South Shore of Lake Superior. Lake surface to 850 hPa
temperatures differences will be around -10 degrees C. The
combination of these factors combined with the lift from the low
in the area will result in lake enhancement across the South Shore
of Lake Superior. Most locations across northwest Wisconsin will
see anywhere from a dusting to 2 inches of snowfall. Northern
portions of Iron, and Ashland counties will see anywhere from 3 to
8 inches of snowfall accumulation with locally higher amounts.
Due to this, a Winter Storm Watch remains in effect for these
locations Friday afternoon through early Saturday afternoon.

There will be a brief break in precipitation Saturday evening into
early Sunday as a weak high builds over the region. Behind it,
another fast moving low pressure system will dig in from central
Canada. This will bring light snowfall accumulations, generally less
than one inch, across much of northeast Minnesota. Precipitation
will begin as snow early Sunday morning before transitioning to
rainfall during the afternoon. Snowfall chances will continue on
Monday and into early Tuesday due to shortwaves moving through.
Another clipper like system will move in on Wednesday/Thursday,
bringing chances for accumulating snowfall and behind it a much
colder airmass. By 00Z Friday the ECMWF/GFS/GEM have 850 hPa
temperatures between -5 to -15 degrees C.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1229 AM CDT Fri Oct 27 2017

An intense area of low pressure will continue to affect
the Northland TAF sites throughout the period. Snow will continue at
the onset of the TAF period for areas northwest of KDLH, with rain
changing to snow at KDLH and eventually KHYR as the night wears on.
The other issue overnight will be strong winds, gusting into the 30
to 40 knot range at times tonight and Friday. Widespread IFR
conditions are expected tonight, with some LIFR as well. However, as
dry air moves in from west to east on Friday, we should see an
improvement to MVFR across much of the area. Some VFR conditions are
even possible later in the period, especially in the west.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  32  37  25  37 /  90  80  30  10
INL  28  35  19  35 /  90  10   0   0
BRD  29  36  22  39 /  90  70  10   0
HYR  37  41  29  39 /  90  90  70  20
ASX  39  42  30  39 /  90  90  80  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Watch from this afternoon through Saturday
     afternoon for WIZ003-004.

MN...Winter Weather Advisory until noon CDT today for MNZ018>021-025-
     026-033>037.

     Winter Storm Warning until 7 AM CDT this morning for MNZ010>012.

LS...Gale Warning until 4 AM CDT Saturday for LSZ121-146>148.

     Gale Warning until 10 PM CDT this evening for LSZ140>145.

&&

SHORT TERM...Wolfe
LONG TERM...WL
AVIATION...Melde/DAP
Hazardous weather outlook, Oct 27, 3:38 AM CDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
338 AM CDT Fri Oct 27 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
338 AM CDT Fri Oct 27 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

A strong and slow-moving Alberta Clipper will continue to affect
the Northland today and tonight as the Clipper moves through
Wisconsin. There will be lingering light to moderate snowfall
across northeast Minnesota today, primarily this morning. The wind
will be accompanied by strong northerly wind flow, with frequent
gusts of 25 to 35 mph. The wind and snow will cause blowing snow
and periods of low visibility, especially in open areas. The
snowfall rates will become light by this afternoon, with some mix
of rain and snow in the afternoon. A Winter Storm Warning will
continue across far northern Minnesota early this morning. Winter
Weather Advisories will continue across much of the rest of
northeast Minnesota through late this morning. Please read the
latest Winter Weather Messages for more information.

A Wind Advisory has been issued for areas of northern Wisconsin
and the Duluth area in Minnesota along Lake Superior through early
this evening. Powerful northeast winds over western Lake
Superior, with storm-force wind gusts, will undoubtedly result in
strong wind gusts into inland areas near the lake. Coastal areas
of Wisconsin, and the Park Point area of Duluth, can expect wind
gusts of 35 to 50 mph. There could be stray gusts to 55 mph.

Snow and lake effect snow showers will result in northern
Wisconsin's first accumulating snowfall late today through tonight
and Saturday morning. The greatest snowfall is expected along and
near areas of the Gogebic Range in Iron and Ashland Counties,
where 4 to 11 inches of snow is forecast, and where a Winter Storm
Warning is has been issued for early this evening through
Saturday morning. Areas of Bayfield County could also get 3 to 5
inches of snow, which is where a Winter Weather Advisory has been
issued for early this evening through tonight. Please read the
latest Winter Weather Messages for more information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snow and lake effect snow showers will continue downwind of Lake
Superior into northern Wisconsin through at least Saturday
morning, especially along and near the Gogebic Range in Iron and
Ashland Counties, where a Winter Storm Warning will still be in
effect through Saturday morning. Please read the latest Winter
Weather Messages for more information.

There will be a chance for light snow accumulation over parts of
the Northland Sunday through Wednesday as several storm systems
move through the area.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
and any wind gust damage today and tonight to the National
Weather Service.

LSZ121-140>148-281030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
338 AM CDT Fri Oct 27 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Strong northeast winds will continue but slowly decrease late
today into tonight. Gusts of 40 knots to 55 knots are expected
today and will decrease tonight. Gale and Storm Warnings are in
effect and Small Craft Advisories will likely be needed later
tonight once the gales subside. Please refer to the latest
Nearshore Marine Forecast and Marine Weather Message for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Conditions will likely remain hazardous through Saturday,
especially for small craft. Small Craft Advisories may be needed.

Melde/Grochocinski

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Oct 27, 1:05 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
105 AM CDT FRI OCT 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     SNOW             2 S GRAND RAPIDS        47.20N 93.53W
10/27/2017  E1.0 INCH        ITASCA             MN   PUBLIC

&&

WMOKRY
Special weather statement, Oct 27, 3:14 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Duluth MN
314 AM CDT Fri Oct 27 2017

MNZ037-WIZ001-002-271600-
Carlton/South St. Louis-Douglas-Bayfield-
Including the cities of Duluth, Superior, Washburn, and Bayfield
314 AM CDT Fri Oct 27 2017

...HIGH WINDS AND WAVES ALONG LAKE SUPERIOR...

Strong winds will lead to high waves, up to 14 feet, along the
lakeshore today. The waves will slowly decrease late this
afternoon and evening but remain high. Dangerous conditions will
occur along and near the water including beaches, piers,
breakwalls, and rock outcroppings. Being near the lake could be
very dangerous. There may be some flooding and beach erosion as
well in lower lying areas.

WIZ003-004-271600-
Ashland-Iron-
Including the cities of Ashland and Hurley
314 AM CDT Fri Oct 27 2017

...HIGH WINDS AND WAVES ALONG LAKE SUPERIOR...

Strong winds will lead to high waves, building to 12 to 17 feet,
along the lakeshore today. The waves will be highest along the
shore from north central Ashland County across the shoreline of
Iron County. Dangerous conditions will occur along and near the
water including beaches, piers, breakwalls, and rock outcroppings.
Being near the lake could be very dangerous today into tonight.
There may be some flooding and beach erosion as well in lower
lying areas.

MNZ020-021-271600-
Southern Lake/North Shore-Southern Cook/North Shore-
Including the cities of Two Harbors, Silver Bay, and Grand
Marais
314 AM CDT Fri Oct 27 2017

...HIGH WINDS AND WAVES ALONG LAKE SUPERIOR...

Strong winds will lead to high waves along the lakeshore today.
The waves will decrease this afternoon and evening. Dangerous
conditions will occur along and near the water including beaches,
piers, breakwalls, and rock outcroppings. Being near the lake
could be very dangerous.

Melde
Local storm report, Oct 27, 3:21 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
321 AM CDT FRI OCT 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     SNOW             7 WSW PINE RIVER        46.68N 94.53W
10/27/2017  M2.4 INCH        CASS               MN   TRAINED SPOTTER

&&

MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 1:39 AM CDTGale WarningDLH20 hr
Oct 27, 1:39 AM CDTStorm WarningDLH14 hr
Oct 27, 12:06 PM CDTWinter Weather AdvisoryDLHCarlton, Saint Louis3 hr
Oct 27, 4:02 PM CDTStorm WarningDLH5 hr
Oct 27, 3:59 AM CDTWinter Storm WarningDLHAshland, Iron33 hr
Oct 27, 3:59 AM CDTWinter Weather AdvisoryDLHBayfield6 hr
Oct 27, 5:03 AM CDTLakeshore Flood WarningDLHAshland, Bayfield, Douglas, Iron16 hr

Nearby

Wind Advisories in Wisconsin, 2017Wind Advisories in Minnesota, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.